Q. My doctor has me taking an ACE inhibitor blood pressure medication called lisinopril and an ARB called Diovan (valsartan). These drugs make me dizzy and sap my energy. I have headaches, heart palpitations and gastro-intestinal problems. Whenever I complain I am pretty much told to suck it up and that my symptoms are all in my head.

At my last doctor’s visit my blood pressure was 140/90. Instead of getting an “attaboy” and congratulated, I was told to up the dosage.

Thoughts?

A. Yikes! The very first question to ask your doctor is whether it is appropriate to combine lisinopril (and ACE inhibitor) with valsartan (Diovan) which is an ARB (angiotensin receptor blocker). A Canadian study found that combining ACE inhibitors with ARBs increased the risk of kidney damage and potassium overload, especially in older patients.

The FDA put out an alert about combining similar drugs in certain patients. On April 20, 2012 the agency warned doctors to be cautious about prescribing the ACE inhibitor aliskren (Amturnide, Tekturna, Tekturna HCT, Tekamio and Valturna) in combination with ARBs such as candesartan Atacand (candesartan), Avapro (irbesartan), Benicar (olmesartan), Cozaar (losartan), Diovan (valsartan), Micardis (telmisartan) or Teveten (eprosartan) in patients with diabetes or kidney problems. The combination of the ACE inhibitor and the ARB increased the risk for high potassium levels and kidney damage in people dealing with diabetes.

We get concerned whenever we hear that older people are encouraged to strive for a blood pressure reading of 120/80 with medications. When anti-hypertensive drugs cause dizziness, fatigue heart palpitations, headaches and digestive distress, the “cure” may be causing more problems than the condition being treated.

Visitors to this website have described other drug-induced side effects that have often gone under appreciated:

“I took lisinopril for a few weeks before realizing it was causing an unacceptable problem with coughing (coughing until I threw up!) My doctor put me on Diovan. It was more costly, but it worked without the coughing.” Glenda


“I took lisnopril for many years and every time I complained to my doctor who had prescribed it, about the constant nagging cough, he just prescribed cough medicine! He never told me it was the Lisnopril!

“When the coughing was so bad, I wet myself, he prescribed for incontinence!

“After 8 years, I changed doctors due to reaching 65 and going on Medicare. (My former doctor didn’t take Medicare patients.) The new doc took me off the lisnopril immediately (explained that was connection!) and put me on Losartan; the cough went away in less than a week. No more cough equaled no more losing control of bladder so he told me to toss the cough med and the incontinence med!” C.R.L.


“My doctor actually told me that the lisinipril cough was good for me! He gave me some medical mumbo-jumbo explanation of how coughing uncontrollably all day and night was not bad!!!” B.L.


“When I asked my doctor about my horrible dry cough after taking Benicar for a long time, she assured me it must be allergies as my lungs were clear. Also, I had experienced nerve pain in my feet and itching all over. I stopped taking Benicar. My BP went up to 135/75 and my cough stopped as well as the pain in my feet and itching.” G.G.


“I took Benicar and Cozaar for a year plus, and developed a horrible cough. Cardiologist said could not be medicine. Internist said it could.” E.M.F.


We have received hundreds of reports of ACE inhibitor cough linked to drugs like lisinopril. To read other stories, here is a link.

To learn more about other ways to control blood pressure, we suggest our book, Best Choices from The People’s Pharmacy. We offer a great many natural approaches to controlling hypertension with food and supplements. You can also find hints in our Guide to Blood Pressure Treatment.

All our publications can be found here.

Do not let your blood pressure medicine cause complications that affect the quality of your life. Always communicate with your physician what is going on. Share your own story with such medications below. What has worked for you without causing side effects.

 

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Kgwhitmyre
    Reply

    Ruth, would you share your turmeric, Hawthorne, and cayenne regime?
    Kgw

  2. LW
    Reply

    Your site is very informative.
    Where do you get your research from?
    One of my family members is 83 and on all of the following.
    I would appreciate knowing if there any contraindications for taking together lisinopril/Zestril Amlodipine/Norvase, Levemir, for elevated B/P.
    Metformin, Onglyzap and insulin for type 2 diabetes.
    Cosoptic, and Lotemax drops both for- glaucoma
    Are any of these drugs prone to cause diarrhea, or dark stools?
    Thank You

  3. Bjc
    Reply

    I have taken Lisinopril for years and suffered with Colitis. Mt gastroenterologist treated me. But it was always recurring.
    After being taken off of Lisinopril the colitis stopped. It has been 8 months.

  4. Ruth
    Reply

    Lisinopril, Losartan, and Cozaar are all bad about having fatigue as a side effect, as in, lay on the couch and sleep all day fatigue! Once I got off all of them life improved tremendously. I’ve been using a combination of Turmeric, Hawthorn, and Cayenne the last couple of years and blood pressure is in the acceptable range for my age. The only side effect is occasional heartburn when I forget to take them during a meal!

  5. PattiC
    Reply

    My husband is on Lisinopril and I believe it’s caused low sodium, below the range of the blood tests 131 range 134-144. The test a year ago saw his potassium creep up to the top of the lab range 3.5-5.2 it was 5.1 and this year it was 5.3 high same lab range. Nothing from the doctor but it worries me.
    The potassium had always been mid range for as long as it’s been taken. Ever since he’s been on this bp med the sodium came in low, below range. Does anyone else have a similar experience?

  6. Lee
    Reply

    “Yikes” is an understatement. Time to get a new doctor. What a pompous jerk. He must be getting big kick-backs from the drug company.

  7. Mary T.
    Reply

    I was on Lisinopril for a long time and also had a cough. I finally decided, after reading your column and newsletter about drug side-effects, to look those up.
    I confronted my doctor and he changed the med to Diovan. The cough went away but I was very dizzy. He then cut it in half but it still caused problems. Then he changed to Chlorthalidone and that was worse. It caused dizziness, irregular heartbeat and general bad feeling.
    I asked if I could go off all this and just take the Maxide and he said we can try that. I am 79 and there are new guidelines for that age group. I am doing fine with BP ranging from the 120s to 130s and have discovered I am free of some aches and pains that I attributed to arthritis!!
    People should become educated about drugs and speak up when you think there are problems. If your doctor does not listen, perhaps it is time to change!!!

  8. Penny H.
    Reply

    I developed high blood pressure (and diabetes) after some steroid injections for back pain. The doctor put me on Lisinopril and Diovan for my blood pressure and Glimepiride for the diabetes. That was fifteen years ago and that doctor has since retired. I asked my new doctor if I could go off the blood pressure meds since I have never had a high b.p. reading again.She said I could ditch the Diovan and took me off the hctz version of Lisinopril because fluid retention has never been a problem.
    Both doctors are internists. They are supposed to be up on these things. I’m on Medicare. My pharmacies (mail-order and local) are useless at monitoring drug interactions. So, I spend more time than I care to on the web checking out my health problems vs. my medications. It’s scary to think about the millions of seniors without web access who are getting too many meds without any checking for interactions and/or adverse reactions.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.